Tag Archives: pemphigoid

The 2016 Patient Conference has already come and gone. It was an amazing experience for attendees and presenters alike. This year’s event focused on the importance of peer support and expert research, and there was a special emphasis on oral care. The conference was full of learning, laughs, and the formation of life-changing bonds.

For pemphigus and pemphigoid patients, there are several events that can trigger stress and exacerbate disease activity, even simply being diagnosed with a rare disease. The time it takes to be diagnosed, the medication itself, and how it all affects our families and friends can trigger stress and depression.

Although there has been a huge public outcry over the cost of prescription drugs, there has been little public discussion about the need for innovation for patients who don’t yet have an effective therapy. It is estimated that 1 in 10 Americans suffer from a rare disease, and only 5% of rare diseases have a treatment approved by the Food and Drug Administration (FDA).

In the beginning of treating a bullous skin disease like pemphigus, prednisone is usually prescribed.  A high dosage over time, can be tapered down. While we are thrilled that the dosage is being lowered, the side effects of tapering can be debilitating.

It is safer to decrease the dosage by no more than 5mg per week. Tapering too quickly can either cause a flare-up or have you feeling like your muscles are rebelling.

If you abruptly stop taking prednisone or taper off too quickly, you might experience prednisone withdrawal symptoms: A gradual reduction in prednisone dosage gives your adrenal glands time to resume their normal function.

(1) http://www.mayoclinic.org/prednisone-withdrawal/expert-answers/faq-20057923

Essentially this is a drug that mimics your body’s natural hormones produced from the adrenal glands. When prescribed in significant doses, Prednisone works to help suppress inflammation. In the event that a person’s immune system is attacking its own tissues (as is the case with autoimmune diseases), this drug can help reduce activity by suppressing immune system functioning. It affects the “HPA” or hypothalamus-pituitary-adrenal axis when taken longer than 7 days.

Side effects can include the following:  Abdominal pain, anxiety, body aches, decreased appetite, depression, dizziness, fatigue, fever, joint pain, mood swings, muscle soreness, nausea, weakness.  Not everyone experiences the same side effects, but these are the most common.

Taking an OTC (Over The Counter) pain relief can be helpful as well as taking in more salt and sugar that helps with low blood pressure and blood sugar.

(2) http://mentalhealthdaily.com/2014/06/10/prednisone-withdrawal-symptoms-how-long-do-they-last/

The body needs to keep moving although body aches can make you feel as if you don’t want to move!  What you can do is take walks at a leisurely pace until you are comfortable enough to step up the pace to a brisk walk.  Stretching every day is essential to keep your muscles flexible. Hurts,

But do what you can.  The price of being motionless is worse

if you don’t.  Your muscles will tighten and you’ll lose mobility.  A beginners yoga DVD can help you move in the beginning. Exercises in a pool help because the weight of the water pushes against you gently and cushions movement.

Meditation can help to sooth the nerves…keeping calm is very important anyway but especially when tapering because you more anxious than ever.  Listening to meditation music (Youtube if don’t have any) helps.  Talking to family members and closest friends helps too as they will understand if you seem moody or nervous.  The more you communicate, the more they can empathize and realize you need patience and humor from them!  Yes, laughter helps!

If you find that you are still having difficulty with body aches and pains and muscle weakness, consider asking your dermatologist for a referral for physical therapy.  Six visits are all you need to help you with exercises to keep you in motion and help you to get to feel better.

Remember, when you need us we will be in your corner!

You have heard this message time and time again: It’s important for family caregivers to take care of their own health so they can stay strong enough to take care of their loved ones! But as a family caregiver, it’s difficult to find the time because caregiving takes so much work and energy. Being a family caregiver can be like having another full-time job.

Although the scalp can be frequently involved with pemphigus/pemphigoid, associated hair loss has only rarely been described. In one case, treatment with oral and topical corticosteroids combined with mycophenolate mofetil resulted in clinical remission, with regrowth of scalp hair. (1)

The main connection between prednisone and hair loss seems to be that, as a side effect of using of the drug, some users have complained of thinning hair.  High doses of the drug can make hair more brittle. This brittleness can make hair more fragile and increase shedding and breakage. Hair thinning may become more severe in individuals taking prednisone who also choose to use a chemical process on their hair such as hair dye or a perm. (2)

The connection between prednisone and hair loss is still being explored.  If you are experiencing hair loss, it is best to discuss with your dermatologist and a change in dosage or the use of additional medications may be used to help avoid this side effect.

I do know of one patient who experienced patches of hair loss.  She wore baseball caps all the time.  It did take a few years, but as she tapered off of her medications, her hair did grow back.  There is no timetable for this as each patient has a different level of antibody activity.  However, do not give up hope.  The hair will return.

(1)      http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3927177/

(2)     http://www.wisegeek.org/what-is-the-connection-between-prednisone-and-hair-loss.htm

Remember, when you need us, we are in your corner!

If you cannot work enough to earn the SSA’s monthly Substantial Gainful Activity (SGA) limit of $1,130, then you may be eligible for Social Security Disability Insurance (SSDI). Generally, you need to have worked five of the last ten years in a job that pays into Social Security, and additional years depending on your age.